Progesterone cream after endometrial ablation?

by Susan Merritt
(Muskegon, MI)

I'm 43 years old and had an endometrial ablation 3 years ago. I have not had any vaginal bleeding since then, but I have PMS symptoms sporadically monthly.

I have headaches, breast tenderness, vaginal dryness, virtually no libido, bloating, ot flashes, night sweats, insomnia etc. I would like to try progesterone cream for these symptoms, but I'm afraid it will induce vaginal bleeding. Does anyone know how progesterone cream affects a person after having an endometrial ablation and how often should I use it?

Comments for Progesterone cream after endometrial ablation?

Click here to add your own comments

Feb 04, 2011
Ablation
by: Anonymous

I am thinking of having the ablation myself. Did you end up having all of these symptoms as a result of the ablation?

Thanks :)

Feb 14, 2011
Progesterone cream after endometrial ablation?
by: Wray

Hi Susan We have many women using progesterone who've had the ablation, and it doesn't cause bleeding, as the ablation has destroyed the lining. Incidentally supplemental progesterone in high amounts of 400-600mg/day stops heavy bleeding. It should help with all the symptoms you've mentioned. The ablation doesn't stop the ovaries making testosterone and oestrogen. And it doesn't prevent ovulation, with subsequent progesterone production. Judging by your symptoms you are now in Peri-menopause, please read this page as it explains how to use progesterone. But before using it please see this page on Oestrogen Dominance. Hot flushes are reduced or eliminated by using 400mg/day progesterone for 4-5 days, then reducing the amount slowly. Consider using some of the cream in your vagina at night for the dryness, and rubbing it on your breasts to help the pain. Take care Wray


Feb 14, 2011
Ablation
by: Wray

Hi there An ablation doesn't normally cause any adverse symptoms, apart from the usual risks of having a surgical procedure. But if you have heavy bleeding, please consider using progesterone as this does stop it. Oestrogen is a mitogen, it stimulates cells to grow. Vital in stimulating the endometrium each month to grow and thicken ready for a possible fertilised egg. But in excess it stimulates cells to continue growing. MMP?s are enzymes that break down protein. They play a role in the breakdown of endometrial tissues at the end of the menstrual cycle. If they are over active, as would be the case with excess oestrogen in the body, as oestrogen stimulates their production, the result is a pathological reaction. A high level of MMP's can lead to inflammation and excessive bleeding in the uterus. If a low level of progesterone is present, and a high level of oestrogen, the lining will continue to grow. With a high level of MMP's the lining will also continue to break down. Progesterone suppresses both MMP's and oestrogen, see here and here. It is essential to use a high amount of progesterone, between 400-600mg/day. If the bleeding is continual, use it both daily and hourly. Using it hourly keeps the level high throughout the day. If there is a cycle, it?s best to ignore it and use the progesterone daily, hourly too, until the bleeding is under control. The progesterone can be used to regulate the cycle once bleeding has stopped. I'm not sure of your age, but please read these two pages on How to use progesterone and Peri-menopause. Before considering progesterone please read our page on Oestrogen Dominance too. Take care Wray

Nov 26, 2012
Progesterone cream after uterine ablation
by: Jenn

I am 41 yrs old and had a uterine ablation 2 years ago. Recently I found out that I am progesterone deficient. I started using a progesterone cream. It says I should use 2 weeks a month prior to my cycle, but I don't know when my cycle is anymore. Also, I have been experiencing uterine cramping since I started it. I was wondering if I should cut the amount down or maybe use it every other day of the month versus 2 weeks in a row. Any suggestions? Thank you

Nov 27, 2012
Progesterone cream after uterine ablation
by: Wray

Hi Jenn It appears you are using about 20mg/day, possibly 40mg/day? If you had an ablation I imagine you must have had heavy bleeding? If this is so you would have had excess oestrogen, and still have it, as the ablation wouldn't affect it. Oestrogen causes the lining to build up, it also stimulates the MMPs which cause the lining to break down. Progesterone inhibits both, there is more info on our Menstruation page. I normally recommend 100-200mg/day progesterone, but feel you would need at least 200mg/day, possibly more. Progesterone is effective at stopping heavy bleeding, but I've found amounts of 400mg/day and over are needed. So you might need as much as this to reduce your oestrogen levels. The uterine cramping is in part caused by oestrogen, prostaglandins also play a role, plus cytokines and chemokines, progesterone inhibits these. The cramping is the same as labour pains. One paper says "Central to the onset ..... will be a mechanism for progesterone withdrawal and estrogen activation in human". Unfortunately using small amounts of progesterone merely stimulates the oestrogen, hence the cramping. There's info about this on our Oestrogen Dominance page. We also have more info on our page How to use progesterone cream. I would suggest you increase the amount of progesterone substantially, and use it daily. Please confirm the amount of progesterone you use, and whether you had heavy bleeding. Take care Wray

Nov 27, 2012
more details..
by: Jenn

Thanks for your response Wray. I did have the uterine ablation due to heavy bleeding. I had my saliva tested which is how I found out my Progesterone level was low at 15 (75-270). My Estradiol was also low at 1.1 (1.3-3.3). Testosterone level was normal. My MD feels I have adrenal fatigue. Cortisol levels are normal until bedtime when they dip below normal. I am on 20mg of Progesterone cream. I also have a multi-nodule thyroid wich will be biopsied next week. I have depression and no libido which is why I initiated the saliva test in the first place.

Nov 27, 2012
more details..
by: Wray

Hi Jenn Thanks for coming back to me. I did suspect you would be using a very low amount, too low to have any affect, beyond making things worse. Your P:E2 ratio is very low at 14:1, we've found from Saliva Tests we run that it's best if it's over 600:1. I had a feeling you would still have a high oestrogen ratio. Adrenal fatigue is quite possible, any stress causes it. Stress also drops progesterone levels, vitamin D drops too. Please have a test done. For more info on vitamin D levels, test kits etc see the Vitamin D Council, GrassrootsHealth and Birmingham Hospital. Blood levels should be 70-100ng/ml (175-250nmol/L) and not the 30ng/ml (75nmol/L) most labs and doctors regard as adequate. The minimum daily dose should be 5000iu's per day, although recent research indicates it should be 10,000iu's per day, see here. It's the most vital nutrient above all others, cells malfunction without it. Plus a low level reduces the benefits of progesterone. Women have found by getting it high, persistent symptoms have resolved, in spite of high amounts of progesterone, see here. Please increase the amount of progesterone you're using, and it should be used a minimum of twice a day too. Levels begin dropping after about 13 hours. We do have a page on Libido, progesterone and dopamine play a big role, so too does vitamin D. I suggest rubbing the cream all over the area that's painful, hourly if needs be. Both Progesterone and Vitamin D help depression. So do a number of nutrients listed on our Anxiety page. Vitamin D is also vital for the thyroid, see here, here and here. Take care Wray

Jan 27, 2015
When to use cream?
by: Anonymous

Since I had a uterine ablation, I don't bleed anymore; but my ovaries are intact.

Please point me to a resource that can help me determine when to use the cream, since without bleeding I can't tell what part of my cycle I'm in.

Jan 30, 2015
When to use cream?
by: Wray

Hi there I suggest you use it daily as you now no longer have a cycle. There's no way of telling when it would occur. So please read our page on How to use Progesterone Cream. But I feel the page you'd find more useful is the one on Peri-menopause, it explains how to use the cream without a cycle. Take care Wray

Sep 12, 2015
ablation: estrogen or progesterone cream
by: Pink

I'm 37 and have just had an ablation two days ago due to heavy menstrual bleeding. I've tried progesterone cream to try and stop the bleeding but it made me feel so fatigued and irritable. I then used estrogen cream and I felt energy and calm. Neither cream stopped the bleeding hence the ablation but now I'm not sure what to do to get my hormones balanced and back to feeling better.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...